North Carolina, 2021

Hail and Damaging Wind in North Carolina, March 28, 2021

March 28, 2021 · NWS MHX · 2 events in 2 counties and zones

Thunderstorms moved through Eastern NC during the evening hours. A couple storms became severe and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Thunderstorms moved through Eastern NC during the evening hours. A couple storms became severe and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 28, 3:07 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 28, 3:07 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
407 PM EDT Sun Mar 28 2021

.SYNOPSIS...
A strong cold will sweep through the region this evening, followed
by high pressure building over the area early next week. Another
stronger cold front will move through late next week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 355 PM Sunday...Strong to severe thunderstorms are
developing just north and west of our CWA in prefrontal warm
sector ahead of strong cold front currently crossing the
mountains. The storms have the potential to produce some large
hail and strong gusty winds. A Severe Thunderstorm Watch is in
effect for a large part of our CWA through 9 pm. Resultant sea
breeze has likely stabilized coastal sections, so the main
threat will be along and west of the Highway 17 corridor over
the next 2-4 hours. Carried likely PoPs into the late evening,
dropping off quickly after the front sweeps offshore by midnight
or shortly thereafter as drier air surges in. Lows by morning
will drop into the mid to upper 40s as gusty NW/NNW winds
continue behind the strong cold front.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 4 PM Sunday...Cool high pressure builds across the mid
Atlantic and Southeast on Monday. Drier Canadian air and sunny
skies will be the rule with highs in the upper 50s coast to
low/mid 60s inland. Dewpoints are likely to drop into the 30s as
much drier air rules.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 4 PM Sunday...Cool and dry to start the week before
another cold front approaches the area Wednesday and moves
through by Thursday morning.

Monday Night...Slightly cooler night with lows in the low 40s
inland and upper 40s in coastal areas.

Tuesday...Latest model runs have slowed the development of srn
stream system originating in the southeast, keeping most of the
precip threat to our south. PoPs were decreased in the morning
to reflect this. A slight chance of precip was left in for
southern portions of the CWA in the morning gradually spreading
northward through the day. SFC high pressure center offshore
shifts further NE throughout the day. With onshore flow, decent
heating, and moisture to the south, clouds will develop from
south to north bringing with them a chance of rain.

Wednesday...Another shortwave trough accompanied with a cold
front approaches midweek, bringing more unsettled weather with
it. Highs Wed in the mid 70s. Rain likely ahead of the front in
the morning, with a slight chance of thunderstorms developing in
the afternoon with solid heating and moisture advection. Timing
of FROPA has slowed to Wednesday evening/night. Forcing
associated with the passage of the sharp front overnight
Wednesday will allow thunderstorms to persist until the front
moves offshore Thursday morning.

Thursday and Friday...Cool dry air in the wake of the cold front
have highs and lows below normal. Skies clear behind the front,
allowing temps to reach the mid to upper 50s. Guidance has
trended cooler with the airmass since yesterday, lows Thursday
night reaching just below freezing and hovering around freezing
Friday night. Frost and freeze headlines are on the table but
still a little too far out to issue.

Saturday...Dry and cool, but beginning to warm with highs in
the upper 50s touching 60 occasionally and lows overnight in
the low 40s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Short Term /through 18Z Monday/...
As of 135 PM Sun...Expecting primarily VFR conditions with
gusty winds through the TAF period. We are looking at a short
window (1-3 hours) of sub VFR conditions mainly between 0-4Z
this evening as a strong cold front crosses the area and
produces scattered to numerous showers and thunderstorms.
Expect fairly rapid clearing behind the front from west to east
after 5Z (1AM) with clear skies by dawn. Ahead of the front
gusty southwest winds to 30 kt will continue with winds shifting
to northwest behind the front late this evening to 20 kt and
continuing through early Mon afternoon before diminishing late
in the day.

Long Term /Mon night through Friday/...
As of 415 AM Sunday...VFR conditions for Tuesday, then more
unsettled weather Wed/Thur will bring sub-VFR conditions.

&&

.MARINE...
Short Term /Tonight and Sunday/...
As of 405 PM Sunday...SW winds have increased to 20-25 knots
over most of the waters at late afternoon with gusts to around
30 knots. These gusty winds will continue overnight with seas
building to as high as 6-9 feet tonight. Winds shift to the NW
at 15 to 25 kt behind the a strong cold front overnight with
seas slowly subsiding to 5 to 7 feet toward morning. For
Monday, winds become more northerly at diminish to 10-20 knots
later in the day, with seas dropping off to 3-5 feet by late
afternoon. No changes needed to the SCA's at this time.

Long Term /Mon Night through Friday/...
As of 415 AM Sunday...Seas calm temporarily with high pressure
dominating the region first part of the week but begin to build
again ahead of a strong front set to cross the area Wednesday
night. Strong NWerly surge behind the front will keeps winds and
seas up for most of the end of the week, increasing the chance
of SCAs starting Wednesday night and lasting through the end of
the week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 2 AM EDT Monday for AMZ136-137.
     Small Craft Advisory until 8 AM EDT Monday for AMZ135.
     Small Craft Advisory until 5 AM EDT Monday for AMZ131-230-231.
     Small Craft Advisory until 11 AM EDT Monday for AMZ150-152-154-
     156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CEB
AVIATION...JME/CEB
MARINE...CTC/CEB
Hazardous weather outlook, Mar 28, 3:07 AM EST, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
407 AM EDT Sun Mar 28 2021

NCZ029-044-045-079-080-090>092-094-193-194-198-290815-
Martin-Pitt-Washington-Greene-Beaufort-Duplin-Lenoir-Jones-Pamlico-
Northern Craven-Southern Craven-Inland Onslow-
407 AM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms will develop late this afternoon
through the evening. Some storms may be be severe with damaging
winds, large hail and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ046-047-081-195-196-199-203>205-290815-
Tyrrell-Mainland Dare-Mainland Hyde-West Carteret-East Carteret-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
407 AM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Locally dense fog is expected through the early morning hours.
Scattered to numerous thunderstorms will develop late this
afternoon through the evening. Some storms may be be severe with
damaging winds, large hail and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 28, 2:46 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
346 PM EDT Sun Mar 28 2021

NCZ029-282000-
Martin-
346 PM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARTIN COUNTY...

At 345 PM EDT, a strong thunderstorm was located near Scotland Neck,
or 10 miles north of Tarboro, moving east at 45 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Hamilton and Oak City.

LAT...LON 3606 7732 3602 7723 3602 7722 3601 7721
      3599 7721 3599 7720 3597 7719 3596 7720
      3596 7719 3595 7720 3594 7720 3594 7737
      3600 7741 3607 7733
TIME...MOT...LOC 1945Z 259DEG 38KT 3605 7749

TL
Special weather statement, Mar 28, 3:18 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
418 PM EDT Sun Mar 28 2021

NCZ029-044-079-080-091-193-282100-
Greene-Beaufort-Lenoir-Northern Craven-Martin-Pitt-
418 PM EDT Sun Mar 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREENE...NORTHERN
LENOIR...NORTHWESTERN CRAVEN...PITT...SOUTHEASTERN MARTIN AND
NORTHWESTERN BEAUFORT COUNTIES...

At 417 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bruce to 6 miles southeast of
Fremont. Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Greenville, Kinston, Washington, Winterville, Ayden, Farmville,
Grifton, Stokes, Snow Hill, Bell Arthur, Pactolus, House,
Shelmerdine, Calico, Black Jack, Bruce, Dawson, Graingers, Institute
and Jason.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3555 7782 3573 7757 3577 7751 3574 7686
      3530 7728 3534 7782 3538 7780 3540 7780
      3543 7783
TIME...MOT...LOC 2017Z 254DEG 39KT 3574 7751 3546 7791

DAG
Special weather statement, Mar 28, 3:44 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
444 PM EDT Sun Mar 28 2021

NCZ079-090>092-193-198-282130-
Greene-Jones-Lenoir-Inland Onslow-Northern Craven-Duplin-
444 PM EDT Sun Mar 28 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JONES...
SOUTHERN GREENE...LENOIR...NORTHWESTERN CRAVEN...NORTHWESTERN ONSLOW
AND DUPLIN COUNTIES...

At 443 PM EDT, radar indicated strong thunderstorms were located
along a line extending from La Grange to near Harrells. Movement was
east at 55 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Kinston, Wallace, Warsaw, La Grange, Mount Olive, Phillips
Crossroads, Kornegay, Rose Hill, Beulaville, Deep Run, Bowdens,
Cypress Creek, Beautancus, Comfort, Kenansville, Fort Barnwell,
Chinquapin, Potters Hill, Graingers and Pleasant Hill.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3490 7815 3504 7815 3511 7817 3518 7814
      3518 7808 3519 7802 3517 7797 3517 7793
      3515 7789 3516 7789 3518 7784 3536 7781
      3531 7726 3472 7769 3472 7794 3471 7798
      3473 7802 3472 7811 3471 7813 3474 7820
TIME...MOT...LOC 2043Z 275DEG 48KT 3531 7782 3476 7825

DAG
Special weather statement, Mar 28, 4:18 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
518 PM EDT Sun Mar 28 2021

NCZ045-046-282200-
Washington-Tyrrell-
518 PM EDT Sun Mar 28 2021

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND NORTHWESTERN
TYRRELL COUNTIES...

At 518 PM EDT, a strong thunderstorm was located over Plymouth,
moving east at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Plymouth, Columbia, Woodley, Pleasant Grove, Westover, Scuppernong,
Mackeys, Roper and Creswell.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3604 7628 3580 7619 3578 7680 3580 7679
      3581 7680 3582 7678 3584 7679 3586 7678
      3587 7674 3592 7672 3593 7669 3594 7669
      3595 7670 3594 7671 3593 7674 3595 7672
      3596 7670
TIME...MOT...LOC 2118Z 260DEG 34KT 3586 7673

TL

The radar

The Morehead City radar (KMHX), 50 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Craven

When
March 28, 4:51 PM EST
Where
Craven County, 1.25 mi NE of Clark
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.164, -77.156

Trees were blown down on powerlines near the junction of Ipock Ln and Highway 55.

Hail, Tyrrell

When
March 28, 4:59 PM EST
Where
Tyrrell County, Legion Beach
Measured
1 in hail
Reported by
Public
Coordinates
35.950, -76.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944230, 944229.